Alert archive / Wisconsin / Flash Flood Watches in 2018

Flash Flood Watch 1, NWS Green Bay, WI

May 4, 2018Manitowoc County, Wisconsin

NWS Green Bay, WI issued this flash flood watch at May 4, 2018, 3:33 PM CDT for Manitowoc County, Wisconsin. It was in force for 16 hr.

The area

The counties it named.

The facts

Issued
May 4, 2018, 3:33 PM CDT (20:33 UTC)
Expired
May 5, 2018, 7:09 AM CDT
In force
16 hr
Issued by
NWS Green Bay, WI
Flood severity
None

County Manitowoc County, WI

The radar

The Green Bay radar (KGRB), 56 km from the middle of the area, began a volume at 20:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 8.6 hours before the alert went out and 357 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2018-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2018-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -112 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
867 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
-112 m²/s²
0-3 km storm-relative helicity
5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this flash flood watch went out at May 4, 2:36 PM CDT, 57 minutes earlier.

Area forecast discussion, May 4, 2:36 PM CDT, 57 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
236 PM CDT Fri May 4 2018

Forecast discussion for routine afternoon forecast issuance

.SHORT TERM...Tonight and Saturday
Issued at 235 PM CDT Fri May 4 2018

The latest RAP analysis and satellite/radar imagery show low
pressure exiting the region to the east over Lake Huron early this
afternoon. Meanwhile, skies cleared behind the low by 1 pm across
most of the region, but only for scattered/broken high based cu
to pop across the northwoods. A few showers have also popped up
over Marinette county. Mostly clear conditions prevail over the
Dakotas and Minnesota, with only some alto-cu up there as well.
With quiet conditions expected tonight, forecast concerns shift to
low humidities and shower chances on Saturday.

Tonight...Northern WI will remain on the southern edge of the
northern branch of the jet stream. Cu will likely diminish with
loss of daytime heating, but additional high based clouds may
push into the region at times through the night. But otherwise,
mostly clear conditions are expected once clouds across the north
dissipate. There looks to be just enough wind to prevent fog
across areas that were hard hit with rainfall lately. Low
temperatures ranging from the low 40s over Vilas county to the
upper 40s over the southern Fox Valley.

Saturday...A shortwave will be digging across south-central
Canada and pushing a cold front into northern WI in the afternoon.
Skies are expected to be mostly clear until then, before see
clouds push from northwest to southeast in the afternoon. A dry
airmass will be in place ahead of the front, with humidities
falling into the 20 to 35 pct range at most locations by midday.
Consequently, models struggle to produce instability until very
late in the day. Have therefore backed off on the chance of precip
until after 21z. Chances will be highest over northern WI where
convergence is maximized. Cannot rule out a thunderstorm,
particularly over central WI very late in the day. Highs remaining
warm in the low to mid 70s away from Lake Michigan.

.LONG TERM...Saturday Night Through Friday
Issued at 235 PM CDT Fri May 4 2018

An upper level disturbance will move across the region Saturday
night. The models today are more bullish in rainfall totals
compared to the morning run. Although there is no distinct vort
max with this system, the weak disturbance combined with the right
entrance region of a 300 mb jet streak north of Wisconsin could
trigger scattered thunderstorms well into the evening and early
morning hours across the east. Low wet bulb heights and steep mid
level lapse rates would support scattered thunderstorms with small
hail. Bufkit soundings indicated high based convection with an
invert v signature. Some of the stronger storms could also produce
gusty winds to 40 mph. A perusal of some of the severe weather
parameters indicated total totals from 45 to 55, and 0-6 km shear
values around 40 knots, thus could not totally rule out an
isolated severe storm, especially during the evening hours.

High pressure will dominate the weather pattern on Sunday with
low relative humidity readings during the afternoon. High pressure
will dominate the weather pattern Monday and Tuesday, bringing a
chance for the area to dry from last nights rains. Did lower
dewpoint values each day to account for the sandy soil biases.
The next weather make arrives late Tuesday night, if not
Wednesday. This system if the ECMWF is correct would bring another
round of heavy rain to much of the area. Model differences for now
preclude adding heavy rain to the Hazardous Weather Outlook (HWO).
Only minor changes made to max/min temperatures during the period
to account for our cold bias sites at night, and the warmer bias
sites during the day.
&&

.AVIATION...for 18Z TAF Issuance
Issued at 1136 AM CDT Fri May 4 2018

With rain exiting eastern WI, clouds will quickly follow suit
early this afternoon. High based cu is then expected through the
rest of the taf period.  A cold front may produce scattered
showers and thunderstorms, mainly on Saturday night. Some of the
storms could produce small hail and gusty surface winds.
&&

.HYDROLOGY...
Issued at 235 PM CDT Fri May 4 2018

A flood advisory will continue for portions of Calumet and
northwest Manitowoc county until early this evening. A narrow
stripe of 2 to 5 inches of rainfall caused washed out and flooded
roads. Runoff from the rain over the last 18 hours will continue
to lead to localized flooding and and fast flows on rivers and
creeks.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM.....MPC
LONG TERM......Eckberg
AVIATION.......MPC
HYDROLOGY......MPC
Hazardous weather outlook, May 4, 2:29 PM CDT, 1 hour 4 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
229 PM CDT Fri May 4 2018

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-051930-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
229 PM CDT Fri May 4 2018

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Tonight

Some rivers and streams south of highway 29 may continue to rise
to bankfull or higher due to the heavy rains that fell last night.

.DAYS TWO THROUGH SEVEN...Saturday through Friday

Showers and thunderstorms are expected late Saturday afternoon
and Saturday night. Some of the stronger storms may produce wind
gusts up to 40 mph, small hail, and brief heavy rain.

Elevated fire weather conditions are expected over northern
Wisconsin on Saturday due to forecast temperatures in the 70s and
low humidities.

River levels will continue rise this weekend across central and
northeast Wisconsin. Those who reside near rivers, especially
along the Wolf River, should pay close attention to water levels
and the latest hydrologic forecasts.

There is a chance of thunderstorms during the middle of next week.
It is to early to determine if any of these storms would become
severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed tonight.

LMZ521-522-541>543-051930-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
229 PM CDT Fri May 4 2018

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Friday

Scattered thunderstorms could pose a hazard to mariners Saturday
night. The stronger storms could produce wind gusts up to 40 mph,
small hail, and brief heavy rain along with locally higher waves.

MPC/Eckberg

In the hours before

Local storm report, May 4, 9:59 AM CDT, 5 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
959 AM CDT FRI MAY 04 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0945 AM     HEAVY RAIN       TWO RIVERS              44.15N 87.56W
05/04/2018  M1.25 INCH       MANITOWOC          WI   TRAINED SPOTTER

            OVERNIGHT TOTAL RAINFALL

&&

TIMMU
Local storm report, May 4, 11:15 AM CDT, 4 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
1115 AM CDT FRI MAY 04 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1010 AM     HEAVY RAIN       CHILTON                 44.03N 88.16W
05/04/2018  M3.60 INCH       CALUMET            WI   TRAINED SPOTTER

            3.36 BEFORE 7AM, 0.24 AFTER

&&

TIMMU

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 8:16 PM CDTFlood WatchGRBBrown, Calumet, Kewaunee, Manitowoc, Outagamie, Waushara and 1 more7 hr
May 3, 9:40 PM CDTSmall Craft AdvisoryGRB16 hr
May 4, 3:05 AM CDTAreal Flood AdvisoryGRBBrown, Calumet, Kewaunee, Manitowoc, Outagamie, Waushara and 1 more6 hr
May 4, 9:51 AM CDTAreal Flood AdvisoryGRBCalumet, Manitowoc3 hr
May 4, 12:44 PM CDTAreal Flood AdvisoryGRBCalumet, Manitowoc6 hr
May 4, 2:44 PM CDTRiver Flood WarningGRBManitowoc53 hr
May 4, 6:10 PM CDTAreal Flood WarningGRBCalumet, Manitowoc9 hr

Nearby

Flash Flood Watches in Wisconsin, 2018Every flash flood watch in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.